MBN warns of counterfeit meds after recent overdoses

MBN warns of counterfeit meds after recent overdoses
Investigators say they've seen overdoses related to counterfeit versions of Xanax, Percocet, and generic oxycodone. (Source: AP Photo/Mark Lennihan, File)

HATTIESBURG, Miss. (WLBT) - The Mississippi Bureau of Narcotics is warning the public about an influx of counterfeit pharmaceuticals.

Within the past 45 days, the Hattiesburg District Office of the Mississippi Bureau of Narcotics says they’ve seen an increase in the number of overdoses related to counterfeit pharmaceuticals.

MBN says it’s happening primarily in the Pine Belt region, where investigators have seen overdoses related to counterfeit versions of Xanax, Percocet, and generic oxycodone.

“The production and sale of counterfeit pharmaceuticals is a growing trend that is cause for concern,” said Mississippi Bureau of Narcotics Director Colonel Steven Maxwell. “Pharmaceutical medications should only be taken as prescribed by a licensed physician and when obtained from a licensed pharmacist. Pills obtained by any other means threaten the lives of those who ingest them.”

The fake meds are believed to be related to up to ten deaths in that region, and an unknown number of non-fatal overdoses.

Copyright 2021 WLBT. All rights reserved.